D-penicillamine has been reported to cause antineutrophil cytoplasmic antibody (ANCA)-associated vasculitis presenting as rapidly progressive glomerulonephritis or pulmonary-renal syndrome mostly in adults. We report a pediatric case of D-penicillamine induced ANCA-associated vasculitis that manifests as a pulmonary-renal syndrome with a mild renal manifestation. A 13-year-old girl who has been taking D-penicillamine for five years under the diagnosis of Wilson disease visited the emergency room because of hemoptysis and dyspnea. She had diffuse pulmonary hemorrhage, microscopic hematuria, and proteinuria. Myeloperoxidase ANCA was positive, and a renal biopsy revealed pauci-immune crescentic glomerulonephritis. Under the diagnosis of D-penicillamine-induced ANCA-associated vasculitis, D-penicillamine was switched to trientine, and the patient was treated with plasmapheresis, glucocorticoid, cyclophosphamide, and mycophenolate mofetil. Pulmonary hemorrhage improved rapidly followed by the disappearance of the hematuria and proteinuria five months later.
Keywords: Antineutrophil Cytoplasmic Antibodies; Child; Penicillamine; Pulmonary-Renal Syndrome; Vasculitis.
© 2019 The Korean Academy of Medical Sciences.